Rebound syndromes are well described among several drugs, not only psychotropics. A key element to suspect them is that full manifestations of this phenomenon occur after a given period that depends on the drug´s half-life. Strictly within antipsychotics and their M1 cholinergic receptor blockade, switching from a high- to a low-affinity drug can induce cholinergic rebound, with symptoms like malaise, nausea, vomiting, diarrhea, sialorrhea, extrapyramidal symptoms and akathisia. We know, for example, that abrupt clozapine withdrawal has been associated with cholinergic rebound as well as with serotonin syndrome. PubMed database (last search on 02/15/2016, search terms cholinergic rebound AND antipsychotics, with no time limit) shows 27 results for this topic: 04 case reports, 09 review articles, and 02 randomized controlled trials (only one specifically for cholinergic rebound). In the current case, cholinergic symptoms were observed while switching between typical antipsychotics.
Key words: Rebound syndromes, cholinergic rebound, antipsychotics, side effects.